Quetiapine Poisoning

  • See also:

    Poisoning – Guidelines for initial management
    Resuscitation 

    Key Points 

    1. Recreational drugs are common co-ingestants
    2. If ionotropes are required, use noradrenaline as adrenaline paradoxically worsens hypotension
    3. All intentional self-poisonings in adolescents require screening for paracetamol ingestion and admission

    For 24 hour advice, contact Victorian Poisons Information Centre 131126 

    Background

    Quetiapine is an atypical antipsychotic, being an antagonist of serotonin and to a lesser extent, dopaminergic, histaminic, muscarinic and peripheral alpha 1 adrenoreceptors.

    Though it is frequently involved in poisonings, the evidence for paediatric poisonings is scant and case based.

    Pharmacokinetics: The immediate-release formulation has rapid oral absorption with peak 1-2 hours post ingestion. The modified-release (MR) formulation has peak plasma concentrations at approximately 6 hours with therapeutic dosing. In modified release overdose, expect delayed onset and prolonged duration of symptoms, eg for 24-72 hours.
    Lipid-soluble and highly bound. Hepatic metabolism.

    Dose related toxicity: In adolescents who have ingested less than 3 grams expect mild CNS depression and tachycardia. Ingestions greater than 3 grams can cause delirium, coma, hypotension and (rarely) seizures (<5%).

    Patients requiring assessment

    All children with deliberate self-poisoning or significant (see below) accidental ingestion.

    Any symptomatic child

    10mg/kg is significant in an adult whilst > 3g (Greater than 100mg in a child <12 years) may be associated with severe toxicity.

    Any child in whom the developmental age is inconsistent with accidental poisoning, as non-accidental poisoning should be considered.

    Risk Assessment

    History

    Intentional overdose
    Co-ingestants

    Dose:

    • Presented as immediate or modified-release tablets in 25 – 400mg - if possible determine the exact name and tablet size
    • Calculate the maximum possible dose per kg
    • 10mg/kg is significant in an adult whilst > 3g (Greater than 100mg in a child <12 years) may be associated with severe toxicity.

    Examination

    CNS depression – any decrease is significant
    Tachycardia
    Hypotension

    Investigations

    ECG: (initially and repeat at 4 hours till normal).  Long QTc, however is usually insignificant as there are no reports of torsades de pointes and it does not correlate with toxicity.
    Paracetamol level in all intentional overdoses.

    Acute Management

    1. Resuscitation

    Standard procedures and supportive care.

    Hypotension: treat with bolus 20 mL/kg N Saline. Repeat if remains hypotensive. Ongoing hypotension – treat with noradrenaline infusion as adrenaline paradoxically worsens hypotension

    2. Decontamination

    Consider charcoal if massive ingestion and within 1 hour, or if required intubation (after airway protection).

    Ongoing care and monitoring
    Ingestion <10 mg/kg and < 100mg – monitor for 4 hours
    Ingestion > 100mg or > 10mg/kg or sustained release - monitor for 12 hours

    Enhance elimination – ineffective
    Antidote - Nil
    Watch for urinary retention and manage with an IDC if required (consider as a cause of agitation).

    Consider consultation with local paediatric team when:

    Consult Contact Victorian Poisons Information Centre 131126 for advice

    Consider transfer when:

    Children requiring treatment with noradrenaline or intubation.  

    For emergency advice and paediatric or neonatal ICU transfers, call the Paediatric Infant Perinatal Emergency Retrieval (PIPER) Service: 1300 137 650.

    Consider discharge when:

    Normal GCS
    Normal ECG
    Period of observation as above

    Assessing risk and connecting to community services

    Prior to discharge, adolescents who present with deliberate ingestions need a risk assessment regarding the likelihood of further ingestions or other attempts to self-harm. 

    Assessment of other drug and alcohol use should also be undertaken.

    If, after risk assessment, it is deemed safe to discharge a patient from hospital, but ongoing mental health or drug and alcohol needs are identified, the adolescent should be linked with appropriate services (see links below for services in the State of Victoria). 

    Discharge information and follow-up:

    Poisoning prevention for children Parent information

    Victorian Poisons Information Centre: 13 11 26

    Mental Health Services
    HEADSPACENational Youth Mental Health Foundation
    Local headspace centres 

    CAMHS: Child and Adolescent Mental Health Services
    Local services alphabetically by suburb / city

    Drug and alcohol services
    YoDAA: Victoria's Youth Drug and Alcohol Advice Service
    1800 458 685                           

    Last Updated April 2019